Wyoming, 2003

Winter Storm in Wyoming, March 26 to 27, 2003

March 26 to 27, 2003 · NWS RIW · 20 events in 20 counties and zones

A spring storm brought heavy snow to western and central Wyoming. The heavy snow was the result of an upper level disturbance that dropped south from Montana and moved across Wyoming.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A spring storm brought heavy snow to western and central Wyoming. The heavy snow was the result of an upper level disturbance that dropped south from Montana and moved across Wyoming. The storm track created a favorable upslope flow for areas east of the Continental Divide. Snowfall ranged from 4 to 10 inches in the lower elevations to 24 to 30 inches in the Teton Range of western Wyoming. Also, snowfall was around 1 foot in Lander and Meeteetse. The combination of wind and snow closed many state highways around the area on the morning of March 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 25, 7:04 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Mar 25, 7:04 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
704 PM MST TUE MAR 25 2003

...TONIGHT THROUGH FRIDAY...
ANOTHER WINTER STORM IS TAKING AIM ON MUCH OF THE COWBOY STATE
WEDNESDAY INTO THURSDAY. SNOW WILL DEVELOP ACROSS THE WESTERN
MOUNTAINS TONIGHT...POSSIBLY BECOMING HEAVY AT TIMES BY WEDNESDAY
MORNING AND CONTINUING WEDNESDAY NIGHT. A WET SNOW IS ALSO EXPECTED
TO DEVELOP ACROSS THE WESTERN VALLEYS ON WEDNESDAY. A COLD FRONT
PUSHING DOWN FROM THE NORTH WILL ALLOW FOR RAIN CHANGING TO SNOW
ACROSS THE NORTH BY WEDNESDAY EVENING WITH SNOW DEVELOPING ACROSS ALL
OF THE LOWER ELEVATIONS OF THE CENTRAL AND EAST BY LATE EVENING. THE
SNOW MAY BECOME HEAVY AT TIMES WEDNESDAY NIGHT AND THURSDAY. EARLY
INDICATIONS FOR SNOWFALL AMOUNTS POINT TO 10 TO 18 INCHES IN THE
MOUNTAINS WITH 6 TO AS MUCH AS 12 INCHES ACROSS THE LOWER ELEVATIONS
OF THE WATCH AREA.

...FRIDAY NIGHT THROUGH TUESDAY...
LOOKS LIKE ZONAL FLOW AND MILD TEMPS THROUGH THE EXTENDED FORECAST.
A CHC OF -SN FOR THE NORTHERN MOUNTAINS SUNDAY NIGHT AND MONDAY.
OTHERWISE...DRY. ADDED ISOLD -SHSN FOR FRIDAY NIGHT IN THE MOUNTAINS
DUE TO UNSTABLE NW FLOW. OTHERWISE...MADE NO OTHER CHANGES TO THE
EXTENDED FORECAST. MC

.RIW...WINTER STORM WATCH WEDNESDAY AND WEDNESDAY NIGHT ZONES 1>2..
       12>14..23>25.
       WINTER STORM WATCH WEDNESDAY THROUGH THURSDAY ZONE 15.
       WINTER STORM WATCH WEDNESDAY NIGHT AND THURSDAY ZONES 5..
       7..9..10>11.
       WINTER STORM WATCH LATE WEDNESDAY NIGHT AND THURSDAY ZONES
       17>19..20..22.
Hazardous weather outlook, Mar 25, 5:00 AM MST, 19 hours before
WYZ001>020-022>030-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EARLY SPRING STORM MAY BRING THREE TO FIVE INCHES OF SNOW TO
JOHNSON AND NATRONA COUNTIES THURSDAY. STRONG WINDS WILL ACCOMPANY
THE SYSTEM...CAUSING HAZARDOUS DRIVING CONDITIONS IN BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WCJIN-WYSW-WYNW-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Cody Foothills

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Cody Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Winter Storm, Southwest Big Horn Basin

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Winter Storm, Owl Creek & Bridger Mountains

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Southeast Johnson County

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Jackson Hole forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Wind River Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Lander Foothills forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Casper Mountain forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Star Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
March 26, 12:00 AM MST to March 27, 12:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342966, 5342967, 5342968, 5342969, 5342970, 5342971, 5342972, 5342973, 5343434, 5344053, 5344054, 5344055, 5344056, 5344057, 5344058, 5344059, 5344060, 5344061, 5344062, 5344063.